Thunderstorm Wind, Caroline
- When
- August 21, 7:15 PM EST
- Where
- Caroline County, Dawn
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.830, -77.370
A few trees were downed.
Isolated severe thunderstorm in advance of a weak trough of low pressure produced damaging winds across portions of central Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Isolated severe thunderstorm in advance of a weak trough of low pressure produced damaging winds across portions of central Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 21, 6:48 PM EST, 27 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
748 PM EDT Wed Aug 21 2019
.SYNOPSIS...
A trough of low pressure will persist across the area through
Thursday. A cold front moves across the area Thursday night,
then stalls along the Virginia-North Carolina border Friday
before pushing south into the Carolinas Saturday. High pressure
builds into the area for the later half of the weekend.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 350 PM EDT Wednesday...
A weak shortwave aloft driving a complex of showers and storms
across the Tidewater, northeastern NC, and the VA Eastern Shore
will move offshore late this afternoon. In its wake, surface
heating/destabilization is occurring but coverage of additional
showers in storms is in question with some subsidence behind the
departing shortwave trough. SPC has the area north of the VA/NC
border in a Marginal Risk, agitated cumulus clouds are present
over the higher terrain to our west and a weak surface trough
remains over the area so will keep the chance for showers and
storms in the forecast for this evening with the highest chance
near and north of I-64 and across the western portion of the
area where surface heating has been least impeded by clouds
today. Strong straight line winds, heavy rainfall, and frequent
lightning remain the primary hazards from storms this evening.
Any remaining convection will wane late this evening, leaving
partly cloudy to mostly clear conditions for the overnight
period. Some patchy fog is possible late tonight and early
Thursday morning, especially if we can manage some additional
rain/storms this evening over the Piedmont. Overnight lows range
from the low to mid 70s with some upper 70s S and near the
coast.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
As of 350 PM EDT Wednesday...
Guidance has trended lower regarding shower and storm coverage
for Thursday but the weak surface trough will remain present
over the area will maintain chance PoPs for the afternoon with
the relative greatest chance west of the Bay. A cold front will
slowly approach from the north but make only modest progress
toward the area Thursday. Temperatures will inch upward on
with low to mid 90s expected away from the immediate coast
where some upper 80s are possible. Dew points will remain in the
low and mid 70s, resulting in afternoon heat indices ranging
from the upper 90s to around 102 degrees Thursday afternoon.
Overnight conditions will be muggy and warm with mostly mid 70s
across the region.
The slow-moving cold front approaches the region on Friday,
bringing thicker clouds an increased chance for showers and
storms along with the threat for heavy rain as precipitable
water values rise to ~2 inches ahead of the boundary. High
temperatures will range from the low 80s N into the upper 80s S.
The front will likely stall near or over southern portions of
the area Friday night with continued chances for heavy rain and
storms as weak waves of low pressure traverse the front. Global
guidance differs with how quickly the front moves south on
Saturday so will maintain the highest PoPs across the southern
third of the region. Much cooler on Saturday with upper 70s and
low 80s and decreasing humidity from north to south.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
As of 4 PM EDT Wednesday...
Cold front will be south of the area Saturday night, however
some showers may linger behind the front (mainly along and south
of the NC state line). High pressure will build in from the N
behind the front bring cooler air to the area. Temperatures
Sunday morning will be in the upper 50s in the VA Piedmont and
low to mid 60s along and east of I-95. High temperatures will
only manage to reach the low 80s inland and upper 70s along the
coast with the ENE flow. Pops will remain in for Sunday (20-30%)
for showers moving onshore from the Atlantic Ocean.
Models are indicating a low (possibly tropical) forming off the
Outer Banks early next week. Both the GFS and ECMWF show a weak
sfc low pressure system moving NE out into the Atlantic. Pops
were kept in with the highest towards the coast through
Wednesday as the low passes by. Temperatures will remain on the
mild side as the ENE-NE flow continues. Highs will be in the low
to mid 80s with lows in the mid 60s inland to low 70s at the
coast.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 745 PM EDT Wednesday...
Prevailing VFR conditions are present at the terminals this evening.
A few tstms have developed north and west of the terminals as of 745
PM. These tstms are expected to move to the south/east and slowly
weaken during the next few hours. Confidence in a tstm impacting a
terminal is too low to include any mention of thunder in the TAFs.
The best chc of seeing a tstm (20%) is at RIC/PHF. TAFs will be
amended as needed for any tstms. Drier air will move into the area
later tonight and into the first half of Thursday with mainly SCT
high clouds. Winds will remain around 5-10 kt out of the SW tonight.
SCT CU (~5k feet) re-develops Thu aftn, and tstms are expected to
develop across the VA mountains/Piedmont by mid-late aftn. There is
a chc (30-40%) that the tstms will impact the terminals Thu evening,
but too early to include any mention of thunder in the TAFs attm.
OUTLOOK...A cold front slowly moves across the local area Thu night
then stalls across NC by late Fri. Expect SCT to numerous SHRAs and
tstms Fri aftn-Fri night...possibly lingering into Sat across srn
VA/NE NC (behind the aforementioned cold front).
&&
.MARINE...
As of 350 PM EDT Wednesday...
Small Craft Advisories in effect for the coastal waters in addition
to Chesapeake Bay and the Currituck Sound into Thursday morning.
S/SW winds have slowly been picking up throughout the afternoon
gusting to around 20 kts in some locations. Waves have been 1-2 ft
and seas 2-3 ft. Expect waves to build to 2-3 ft and seas 4-5 feet
by late in the day. As the pressure gradient relaxes Thursday
morning winds will decrease below SCA criteria. A cold front
approaches the area on Thursday but latest model guidance continues
to slow the progression of this front through our area, now appears
to be in the late Friday to early Saturday timeframe. Once the front
finally crosses the area the winds will turn to the N/NW.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory until 4 AM EDT Thursday for ANZ630>632-
634-650-652-654-656-658.
Small Craft Advisory until 1 AM EDT Thursday for ANZ633.
&&
SYNOPSIS...MPR
NEAR TERM...RHR
SHORT TERM...RHR
LONG TERM...CP
AVIATION...CP/ERI
MARINE...CMFHazardous Weather Outlook National Weather Service Wakefield VA 356 PM EDT Wed Aug 21 2019 MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-095>100-509>525- 222000- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth- Suffolk-Chesapeake-Virginia Beach-Accomack-Northampton- Western Louisa-Eastern Louisa-Western Hanover-Eastern Hanover- Western Chesterfield-Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 356 PM EDT Wed Aug 21 2019 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will be capable of producing strong or damaging wind gusts this afternoon and evening. In addition, frequent lightning and locally heavy rain may result in minor flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered strong thunderstorms will be possible Thursday ahead and along a cold front that will move into the area. This cold front will lead to additional thunderstorms with locally heavy rain on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-222000- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck- 356 PM EDT Wed Aug 21 2019 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms will be capable of producing strong wind gusts and frequent lightning this afternoon and evening. In addition, locally heavy rain may result in minor flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Scattered strong thunderstorms will be possible Thursday ahead and along a cold front that will move into the area. This cold front will lead to additional thunderstorms with locally heavy rain Friday and Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Wakefield VA
549 PM EDT Wed Aug 21 2019
VAZ064-075-521-212230-
Westmoreland-Western Essex-Caroline-
549 PM EDT Wed Aug 21 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CAROLINE...NORTHWESTERN
WESTMORELAND AND NORTHWESTERN ESSEX COUNTIES...
At 548 PM EDT, a strong thunderstorm was located 8 miles southeast of
Fredericksburg, moving east at 30 mph.
Wind gusts of around 40 mph are possible with this storm.
Locations impacted include...
Bowling Green, Milford, Port Royal, Loretto, Fort A.p. Hill,
Leedstown, Rappahannock Academy, Sparta, Villboro, Hustle, Potomac
Beach, Rollins Fork, Guinea, Corbin, Elevon, Oak Grove, Supply,
Central Point and Woodford.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3827 7698 3823 7697 3825 7696 3823 7696
3820 7699 3821 7694 3796 7709 3797 7716
3791 7718 3810 7752 3825 7735 3822 7729
3825 7727 3825 7724 3819 7725 3820 7722
3814 7708 3826 7705 3828 7698
TIME...MOT...LOC 2148Z 290DEG 27KT 3824 7735
EISpecial Weather Statement
National Weather Service Wakefield VA
630 PM EDT Wed Aug 21 2019
VAZ064-212315-
Caroline-
630 PM EDT Wed Aug 21 2019
...A STRONG THUNDERSTORM WILL AFFECT CAROLINE COUNTY...
At 629 PM EDT, a strong thunderstorm was located near Spotsylvania,
or 12 miles northwest of Milford, moving southeast at 25 mph.
Wind gusts of 40 to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Bowling Green, Milford, Ladysmith, Dawn, Fort A.p. Hill, Chilesburg,
Rappahannock Academy, Sparta, Golansville, Villboro, Guinea, Penola,
Burruss Corner, Nancy Wrights Corner, Cedar Fork, Ruther Glen,
Woodford and Cedon.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3812 7714 3810 7714 3808 7717 3805 7714
3780 7734 3786 7743 3786 7742 3789 7745
3789 7747 3800 7764 3819 7743
TIME...MOT...LOC 2229Z 294DEG 23KT 3811 7757
EISpecial Weather Statement
National Weather Service Wakefield VA
713 PM EDT Wed Aug 21 2019
VAZ064-512-517-519-521-220015-
Eastern Hanover-Western King and Queen-Western King William-Western
Essex-Caroline-
713 PM EDT Wed Aug 21 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN KING AND QUEEN...
CENTRAL CAROLINE...NORTHWESTERN KING WILLIAM AND WEST CENTRAL ESSEX
COUNTIES...
At 713 PM EDT, a strong thunderstorm was located near Milford, moving
southeast at 20 mph.
Wind gusts in excess of 40 mph and pea size hail are possible with
this storm.
This storm will be near...
Newtown and Beulahville around 745 PM EDT.
Saint Stephens Church around 805 PM EDT.
Tappahannock around 815 PM EDT.
Other locations impacted by this storm include Beazley, Enfield,
Sparta, Central Garage, Owenton, Elevon, Upshaw, Central Point, Etna
Mills and Rexburg.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3795 7688 3793 7686 3766 7724 3796 7751
3811 7732
TIME...MOT...LOC 2313Z 295DEG 19KT 3798 7733
ALBSpecial Weather Statement
National Weather Service Wakefield VA
743 PM EDT Wed Aug 21 2019
VAZ060-061-220030-
Cumberland-Prince Edward-
743 PM EDT Wed Aug 21 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CUMBERLAND AND
PRINCE EDWARD COUNTIES...
At 743 PM EDT, a strong thunderstorm was located over Pamplin City,
or 8 miles northeast of Red House, moving east at 25 mph.
Wind gusts of around 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Farmville, Hampden Sydney, Hampden Sydney College, Longwood
University, Darlington Heights, Rice, Green Bay, Prospect, Raines
Tavern, Tuggle, Prince Edward Station, Briery, Twin Lakes State Park,
Kingsville, Elam, Worsham, Briery Creek Lake, Allens Mill, Burkes
Tavern and Moran.
If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.
Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.
LAT...LON 3726 7868 3734 7860 3736 7860 3736 7856
3733 7849 3734 7846 3737 7844 3740 7822
3737 7824 3712 7824 3710 7828 3711 7836
3708 7842 3709 7848 3714 7852 3715 7855
3714 7858 3717 7863 3719 7864 3720 7869
TIME...MOT...LOC 2343Z 271DEG 22KT 3724 7867
EIThe Norfolk radar (KAKQ), 99 km away, was scanning. The volume nearest the first event began at 00:13 UTC.
1 thunderstorm wind. Local standard time, as filed.
A few trees were downed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852305.